Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 12, NWS Goodland, KS

June 20, 2006Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 20, 2006, 6:06 PM MDT for Yuma County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 6:06 PM MDT (00:06 UTC)
Expired
Jun 20, 2006, 7:00 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:10 PM MDTHAIL 210 E Clarkville, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
4242 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 210009
TORGLD
COC125-210100-
/O.NEW.KGLD.TO.W.0012.060621T0006Z-060621T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 700 PM MDT

* AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  NORTHWEST OF CLARKVILLE...OR ABOUT 35 MILES NORTHEAST OF AKRON...
  MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  CLARKVILLE AROUND 630 PM MDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
UP TO GOLF BALL SIZE AND DAMAGING WINDS OF 60 MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4044 10277 4031 10279 4018 10236 4043 10216

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 210034
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT TUE JUN 20 2006

COC125-210100-
/O.CON.KGLD.TO.W.0012.000000T0000Z-060621T0100Z/
YUMA CO-
632 PM MDT TUE JUN 20 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN YUMA COUNTY...

AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
TORNADO WAS LOCATED NEAR CLARKVILLE...OR ABOUT 35 MILES NORTHEAST OF 
AKRON...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  CLARKVILLE BY 640 PM MDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
TUESDAY EVENING FOR NORTHEASTERN COLORADO AND SOUTHWEST NEBRASKA.

LAT...LON 4044 10277 4031 10279 4018 10236 4043 10216

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:31 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 2:31 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE JUN 20 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION
THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FOR THE
MOST PART. SOME AMPLIFICATION TAKING PLACE OVER THE CENTRAL AND
EASTERN PACIFIC. UPPER RIDGE HAS BEEN FLATTENED SOME AND PUSHED TO
THE EAST BY WOUND UP SYSTEM OVER SOUTHERN CANADA. MEAN TROUGH
POSITION IS STILL TO THE WEST WITH NUMEROUS SHORTWAVE TROUGHS
EMBEDDED WITHIN THIS FEATURE/FLOW. FAIRLY COLD AIR ALOFT WITH THIS
UPPER TROUGH. PREFRONTAL TROUGH IS THROUGH THE AREA WITH COLD FRONT
MOVING IN BEHIND IT PRETTY QUICKLY.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS
INITIALIZED SIMILARLY AND RATHER WELL. ECMWF DID A LITTLE BETTER ON
THE HEIGHT FIELD THAN THE GFS/UKMET. OVERALL THEY THOSE THREE ARE NOT
FAR APART BUT WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE ECMWF DUE
A BETTER HANDLE ON THE SOUTHERN RIDGE. AT LOW LEVELS...NAM LOOKED TO
BE DOING THE BEST ON THE WIND FIELD. WILL BE GOING WITH A BLEND OF
THE MODELS FOR THIS PACKAGE.

TONIGHT...WHERE DOES THE FRONT END UP AND HOW MUCH MOISTURE
AVAILABLILITY/AMOUNT OF UPSLOPE ARE THE BIG QUESTIONS FOR TONIGHT.
RIGHT ENTRANCE REGION OF JET IS CAUSING THUNDERSTORM DEVELOPMENT TO
THE NORTHWEST OF THE AREA. SHEARED OUT SHORTWAVE TROUGH JUST TO THE
WEST OF US WITH DEFINITE SMALL SCALE SPIN APPROACHING FROM SOUTH
CENTRAL COLORADO. RUC/GFS/UKMET WERE CATCHING THIS FEATURE THE BEST.
BOTH OF THESE FEATURES AFFECT THE NORTHERN TWO TIERS OF COUNTIES
THE MOST AND MAY BRUSH THE SOUTHEAST THREE COUNTIES. THE 700 MB
TEMPERATURES ARE ALSO THE LOWEST IN THE NORTHERN COUNTIES. ALSO THE
FRONT MAY AFFECT THE SOUTHEAST THREE COUNTIES. MOISTURE LEVELS ARE
ALSO THE BEST IN THESE AREAS. SO WILL HAVE THE HIGHEST POPS IN THESE
LOCATIONS.

WEDNESDAY/WEDNESDAY NIGHT...SHORTWAVE TROUGH MOVES IN FROM THE WEST
LATE IN THE AFTERNOON AND THEN ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA DURING THE NIGHT. HOWEVER...RIGHT REAR QUADRANT OF
JET IS CLOSER TO THE NORTHERN PORTION OF THE FORECAST AREA DURING THE
NIGHT. PLAN ON KEEPING HIGH POPS WITH THE HIGHEST IN THE SOUTHERN
PORTION. PLAN ON GOING NEAR TO SLIGHTLY ABOVE GUIDANCE.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT AND SHORTWAVE TROUGH
IN NORTHWEST FLOW ALOFT MOVE THROUGH DURING THE LATE AFTERNOON AND
NIGHT. STORMS COULD GO WELL INTO THE NIGHT. WILL HAVE HIGH CHANCE
POPS AT LEAST FOR THE NIGHT PERIOD. PLAN ON NEAR GUIDANCE.

FRIDAY...THUNDERSTORMS LOOK TO HOLD OFF TIL LATE...ESPECIALLY IF WE
HAVE A BIG EVENT. WILL PROBABLY HAVE SOME CHANCE IN OUR COLORADO
COUNTIES FOR THE AFTERNOON. WILL GO NEAR GUIDANCE.

FOR SATURDAY THROUGH TUESDAY...MODELS NOT TOO DIFFERENT FOR MOST OF
THE PART...AND ARE CONSISTENT WITH PREVIOUS RUNS. ONE TREND WAS THE
WESTERN UPPER RIDGE AND EASTERN PACIFIC TROUGH TO BE A LITTLE MORE
AMPLIFIED AND A LITTLE FURTHER WEST THAN THE PREVIOUS RUN. THIS IS
REASONABLE BASED ON CURRENT DATA. HOWEVER...MODELS START DIVERGING
AND CHANGING ON DAYS 6 AND 7. THE MODELS WANT TO BRING UPPER TROUGH
FURTHER EAST. AGREE WITH NCEPS ASSESSMENT OF KEEPING LOWER HEIGHTS
OFF THE COAST. LIKE A MORE AMPLIFIED RIDGE AND FURTHER WEST POSITION.
BELIEVE THE GFS DOES BETTER WITH THIS SCENARIO UNTIL DAY 6 THEN THE
ECMWF STARTS DOING BETTER. MODELS ARE A LITTLE DRIER THAN
YESTERDAY. HOWEVER...AM LEARY OF NORTHWEST FLOW ALOFT AND EMBEDDED
SHORTWAVES THAT MODELS WILL HAVE DIFFICULTY SEEING. RIGHT NOW WILL
KEEP SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MOST OF THE PERIOD.
TUESDAY DOES LOOK DRY...AND WILL HAVE IT THAT WAY RIGHT NOW. WILL
NOT STRAY TOO FAR FROM GUIDANCE EXCEPT WHEN GFS IS SUFFERING FROM
CONVECTIVE FEEDBACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 20, 10:46 AM MDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT TUE JUN 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT TUE JUN 20 2006 /1046 AM MDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE WEST WILL
AID IN THE FORMATION OF ISOLATED THUNDERSTORMS OVER COLORADO THIS
AFTERNOON. BY VERY LATE THIS AFTERNOON THESE STORMS WILL MOVE
EASTWARD...REACHING LOCATIONS ALONG AND WEST OF A LEOTI KANSAS TO
BURLINGTON AND WRAY COLORADO LINE. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THESE STORMS WILL SPREAD EASTWARD INTO PORTIONS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING AND OVERNIGHT
HOURS. THESE STORMS WILL ORGANIZE INTO A CLUSTER MOVING NORTHEAST
ACROSS AREAS MAINLY NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING
WINDS AND POSSIBLY SOME LOCALLY HEAVY RAIN WILL OCCUR THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MUCH STRONGER DISTURBANCE WILL MOVE INTO THE AREA FROM EASTERN
COLORADO DURING THE MID TO LATE AFTERNOON HOURS WEDNESDAY. SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE TRI STATE AREA WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. DURING THE LATE
EVENING AND OVERNIGHT HOURS THE PRIMARY THREAT WILL BE HAIL LESS
THEN AN INCH IN DIAMETER...GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY
RAIN AS THE STORMS ORGANIZE INTO A LARGE CLUSTER.

FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO
ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS MOVING OUT OF
EASTERN COLORADO INTO WESTERN KANSAS AND NEBRASKA DURING THE
EVENING AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE
JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MDT (5 PM CDT).

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:52 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jun 20, 6:57 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson39 min
Jun 20, 7:01 PM MDTSevere Thunderstorm WarningGLDYuma89 min
Jun 20, 7:34 PM MDTTornado WarningGLDYuma56 min
Jun 20, 8:30 PM MDTSevere Thunderstorm WarningGLDYuma38 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.